PROTONIX Has anyone ever tried to stop using this?

Discussion in 'Fibromyalgia Main Forum' started by skinnymini, Apr 13, 2006.

  1. skinnymini

    skinnymini New Member

    I am taking Protonix for an erosive gastritis condition. Protonix is a proton pump inhibitor and after you have taken it for a certain length of time, I have discovered, it is very difficult to stop taking it as my stomach now "floods with acid" in its absence. I did not take it before my dinner tonight because I want to get off this drug, and now I am suffering with a bad burning sensation in my stomach, cannot sleep and have HUGE fibro pain because of it. I can feel the lining of my stomach once again being eroded away only at a much greater speed with all the "extra acid". I am sooo mad at my GI doctor for not warning me of this danger before he prescribed it. This is just another example of drugs that are prescribed that will cause you to become dependent on them and put more dollars in the drug companies pockets. Has anyone else ever dealt successfully with this situation???? I am trying to combat it with slippery elm, DGL and flaxseed oil but I don't know if that is all I can do. Has anyone any other suggestions???
  2. Pianowoman

    Pianowoman New Member

    Bumping for some answers.
  3. kdeenak

    kdeenak New Member

    I never had any problems at all stopping it. I had pretty severe acid reflux too.

    Maybe you should go back to the doctor. They have medicines that are stronger than Protonix. Nexium actually heals those erosions and you take it short-term, whereas some of those other PPI drugs only treat the symptoms, like Protonix.

    Hugs,

    Deena
  4. lurkernomore

    lurkernomore New Member

    I doubt seriously that I benefitted from it because I, once again, got spooked by possible side effects and so I fear I cannot help you.

    But I did want to reply and tell you I hope you get some answers and a resolution to your problems soon. It sounds as if you are in a very bad way and I am really sorry about it. I hope your doctor can come up with a better med and a better result for you.
  5. ilovecats94

    ilovecats94 New Member

    This is interesting to me because I have been having terrible chest pains since January and was just dx'd with GERD and given a sample of Prevacid (3 pills). My insurance won't cover Prevacid which is the Rx I got from my doc yesterday.

    Last week I had pneumonia, bacterial and I thought it was due to the GERD problems.

    Anyway, now I don't know what I'll be put on. My husband has been on Protonix now for years.

    My problem was laying down at night and having burning chest pain and it would go on all night long, generally. The only thing that helped me was my FMS pain pills and sitting up sleeping on 3 pillows.

    So now that I'm all ready to start on something, I read that once you start, it will be hard to stop it. I have an erosive esophagus condition.

    I used to take Pepcid AC 2 x a day for years, but that just wasn't helping this condition.

    Thanks for the info.

    Hugs,
    Faye
    [This Message was Edited on 04/14/2006]
  6. reichle

    reichle New Member

    I have been on Protonix for a year. No side effects except lots less stomache pain. I plan on never stopping if possible.
  7. jbennett2

    jbennett2 New Member

    going off it. I am now on aciphex, for insurance reasons. Now aciphes is not a preferred drug so costs more. I swear the insurance companies just like playing the game.
  8. Andrea4

    Andrea4 New Member

    now my ins pays for nexium....but its a non preferred brand so i get a huge copay. Protonix on the other hand, is covered but in the middle teir so its cheaper.

    I had stopped the Protonix for a week (i ran out).....i noticed more stomach pain. when i got back on it i was fine. my doc had given me samples of nexium and i had used it for about a week and it didnt do much for me, but the protonix did.

    good luck!
  9. jess

    jess New Member

    Hi, I have been on Prilosec for years. I have severe reflux and developed some Barretts esophagus. I have tried to get off the med but I was unsuccessful. From my research I learned that most people have too little stomach acid in the first place and don't need acid reduction.However that does not seem to be your case. A Doctor recommended that to get off the Proton Pumps he gives his patients Zantac or Pepsid so there won't be rebound symptoms. Then they are able to get off the Zantac. I hope you are successful. Jess
  10. Cromwell

    Cromwell New Member

    That many time release pills can be broken in half so I am currently breaking my prilosec in half(although they do have the 10mg now) and intend to start lowering it a nibble off each week.


    My doctor who is a superb gastro told me this. It is NOT the PPI's that have caused the acid to get higher. The fact that we got gastritis in the first place meant the acid got higher up into the esophagus due to lax LES(sphincter muscle) We often give ourselves this by using peppermint flavored TUMS which do what, relax the LES!!!!. He showed me all sorts of research and charts to prove this.

    He said, "You just are blaming the PPI, when , in fact, without it, you would not have healed." Well I can take all of that with a pinch of salt but it made sense. Here is another thing he said to do to lower dose. Use something like Pepcid ac and take only half the dose of the PPI and gradually see if you can wean onto the Pepcid ac and then wean to taking every other day.

    However, he warned me that unless it was some food causing the initial gastritis, that weaning would not work, if I was getting acid oin the esophagus due mainly to a lax LES, then the PPI was safest bet.

    Recent research has shown that many people though can get the same benefits from PPI's by using half the dose once they have healed. I am finding this to be true and this is why Prevacid and Prilosec now have the lower dose pills available. Maybe Protonix too????? I hate the side effects too, but for me prilosec is a life saver.


    Hope this info is helpful, Love Anne C
    [This Message was Edited on 04/14/2006]
  11. ilovecats94

    ilovecats94 New Member

    Just found out that my insurance won't cover Prevacid, so the doctor phoned in Nexium.

    I take this an hour before I eat, which is going to be a pain to remember and eat at eactly 1 hour after I take the capsule. At least I hope it helps and doesn't give me side effects.

    I think I was getting worse back pain from the Prevacid and it was giving me tingling in my hands and feet, so just as well. Just hope the Nexium works as when I was on Prilosec back in the 90's for gastroparesis the Prilosec didn't help at all. I thought Prilosec and Nexium were related. ??

    Apparently I have erosive esophagus as I'm on 40 mg. a day of Nexium. I just want to be able to sleep at night without that awful horrible chest pain.

    Hugs,
    Faye
    [This Message was Edited on 04/14/2006]
  12. Sheila1366

    Sheila1366 New Member

    But when I do I end up very sick on my stomach after about 5 days and then this knawing pain in my gut.My stomach gets very upset.

    It is not worth stopping this med. atleast not for me.I take it for gastrtis.I will actually have very black "you know" if I don't take it.

    I sure can understand how you feel.I have the same problem when trying to stop taking it.Good luck in finding an answer.Glad you posted this.

    Sheila

  13. dani78xo

    dani78xo New Member


    i have that problem,
    but i have severe acid reflux,
    so when i DON'T take it,
    my stomach can't handle the excess acid.

    it's the only acid reflux med that's really worked.

    ifyou have acid reflux or something,
    i'd suggest not going off of it
    unless you have a REALLY good reason,
    though i've never had any side effects with it.
    all the extra acid can build up over time
    and really cause damage...
    erosion in the esophageus, ulcers, etc.

    it's not that you're addicted to the drug,
    it only has to do with the excess acid buildup.

    if you want natural things that help, though,
    acidopholous really helps my acid reflux when it flares,
    especially if i'm on antibiotics.


    =] -danielle
  14. futurehope

    futurehope New Member

    for me to understand. I just found out I have Erosive Gastritis and possibily some problems in the esophagas (sp).

    I go to the Gastro Doc. to learn more on Tuesday.

    Also, I just do not get it at all!! I do not have heartburn and my stomach does not kill me.

    I do berp and hiccup a lot. I have pains on the right side around the lowest rib cage. Sometimes dull, sometimes sharp. I get pains in the front and back (always on the right side). Never so intense to send me to the ER. I also get the ugly stools (so sorry) for mentioning that are sometimes pale, and sometimes yellowish/orange.

    Why am I so different?

    I also notice that it seems that I get what I would call FLARES of it.

    Can anyone relate?

    Can anyone explain this condition better to me?

    They say nothing is wrong with my gallbladder, but I am not so sure!

    Love and prayers,
    Brenda
  15. ellikers

    ellikers New Member

    I took protonix for a couple of weeks, seemed to help. I didn't have any issues stopping it. Guess it depends on how long you've been taking it, how bad your gastic issues are etc.